Nebraska, 2019

Flash Flood and Hail in Nebraska, March 28, 2019

March 28, 2019 · NWS OAX · 4 events in 2 counties and zones

A couple of severe thunderstorms produced large hail and heavy rain along the Nebraska and Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A couple of severe thunderstorms produced large hail and heavy rain along the Nebraska and Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 28, 4:14 AM CST, 5 hours earlier.

Area forecast discussion, Mar 28, 4:14 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
514 AM CDT Thu Mar 28 2019

.SHORT TERM...(Today through Saturday)
Issued at 346 AM CDT Thu Mar 28 2019

Forecast concerns today will be how far north the organized
precipitation will get today, more rain/thunderstorms Friday, rain
changing to snow Friday night and cooler temperatures.

The first 70 degree day since October 27th and it sure felt like
spring Wednesday! It was a bit windy with most gusts 35 to 45 mph,
however the winds did die down as the cold front approached. The
00z sounding mixed out to around 800mb and temperatures across the
forecast area topped out in the 70s. At 3am...the surface cold
front was near Plattsmouth and Red Oak. A few echoes showed up in
the area around 13Z Wednesday morning in southwest Iowa with
spotty showers in Topeka and Pleasant Hill's forecast area around
15Z and thunderstorms 16Z to 18Z. Convection re-ignited Wednesday
evening as the shortwave moved into eastern Iowa/northern Illinois
and southern Wisconsin.

Closed h5 low pressure remains off the West Coast today as lead
troughing moves toward Nevada and a weak shortwave in northeast
Colorado travels across Nebraska into Iowa. Lift is increasing
with this shortwave along with h7 warm air advection and a
strengthening 50kt low level jet in northwest Kansas. Thunderstorms
have started to develop in this area. The h85 jets decreases to
25kts across Kansas by 15Z and then re-develops over parts of
Missouri around 21Z, however the mid-level forcing remains intact.
h85 moisture is pulled northward into south central and southeast
Nebraska this morning. Look for light rain and sprinkles this
morning with increased rain and some thunderstorms later this
morning into the afternoon especially south of I80. Thunderstorm
chances will be higher the closer to the Kansas border along with
higher precipitation amounts. Rain amounts toward I80 would be
less than a tenth of an inch with some half to 1 inch amounts
toward the Kansas border. A little light rain may linger into the
evening with a break in precipitation overnight.

Friday, the next stronger piece of the storm system begins to
move into Wyoming with some light rain Friday. The NAM is more
aggressive with the precipitation for Friday compared to the drier
GFS/EC. Our forecast has mostly a tenth of an inch or less with
higher amounts toward the Kansas border. The wave appears to dig
south Friday night taking the bulk of the precipitation south into
Kansas. With the upper trough, we did include high pops Friday
evening with a tenth or two of qpf with a little snow mixing in
overnight. Any snow appears to be less than an inch. Again, the
NAM is more aggressive with the qpf and the potential for
accumulating snow. Thermal profiles and the strength of the
frontogenesis along with some light phasing with the northern
stream trough will need to be watched where a narrow band of snow
could set up.

Breezy and colder for Saturday.

Highs today should be in the 50s to lower 60s and Friday and
Saturday will only top out in the 40s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 346 AM CDT Thu Mar 28 2019

Surface high pressure over the forecast area Sunday will move
into the Ohio River Valley. March will end light it started, more
like a lion, than a lamb. Another high pressure system moves down
from Canada, however ridging keeps the local area under southwest
surface winds and the front only makes it into South Dakota
Monday before the strengthening south flow keeps it to our north.
Monday through Wednesday the organized precipitation is north of
the forecast area, however ahead of the Wednesday, a few showers
or storms may try to develop.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 512 AM CDT Thu Mar 28 2019

VFR conditions are expected at the TAF sites. KLNK may see a few
showers move through this morning and into the early afternoon.
Otherwise, mostly dry conditions are expected with northeast
surface winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Kern
Hazardous weather outlook, Mar 28, 3:41 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
441 AM CDT Thu Mar 28 2019

IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-282345-
Monona-Shelby-Montgomery-Page-Knox-Cedar-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Butler-Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-
Pawnee-
441 AM CDT Thu Mar 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A chance for non-severe thunderstorms today mainly south of a
line from Lincoln to Nebraska City to Red Oak Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms will be possible over portions of
southeast Nebraska near the Kansas border Friday followed by a
possible rain and snow mix Friday and Friday night. Any snow
accumulations should be minor and mainly in grassy areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-282345-
Harrison-Pottawattamie-Mills-Fremont-Washington-Douglas-Sarpy-
Cass-Otoe-Nemaha-Richardson-
441 AM CDT Thu Mar 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Flood advisories remain in effect along the Missouri River from
Blair to Omaha, with Flood Warnings continuing downstream from
Omaha to downstream of Rulo.

A chance for non-severe thunderstorms today mainly south of a line
from Lincoln to Nebraska City to Red Oak Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms will be possible over portions of
southeast Nebraska near the Kansas border Friday followed by a
possible rain and snow mix Friday and Friday night. Any snow
accumulations should be minor and mainly in grassy areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Zapotocny

In the hours before

Special weather statement, Mar 28, 8:25 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
925 AM CDT THU MAR 28 2019

NEZ088-281500-
Jefferson NE-
925 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
1000 AM CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fairbury, or 22 miles north of Washington, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fairbury, Diller, Endicott, Jansen, Steele City, Harbine, Crystal
Springs Campground, Camp Jefferson and Rock Creek Station State
Historical Park.

LAT...LON 4002 9726 4019 9730 4025 9696 4001 9692
TIME...MOT...LOC 1424Z 250DEG 21KT 4013 9717

MEAD

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gage

When
March 28, 9:14 AM CST
Where
Gage County, 2.73 mi WNW of Barneston
Measured
1.75 in hail
Reported by
Public
Coordinates
40.060, -96.630

The public reported ping pong to golf ball size hail.

Hail, Gage

When
March 28, 9:35 AM CST
Where
Gage County, 1.38 mi N of Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
40.100, -96.480

The public reported nickel size hail covering the ground.

Thunderstorm Wind, Gage

When
March 28, 10:00 AM CST
Where
Gage County, 5.63 mi S of Ellis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -96.860

The Emergency Manager reported that grain bins were destroyed, and there was light damage to 4 nearby farmsteads.

Flash Flood, Jefferson

When
March 28, 10:20 AM CST to 12:00 PM CST
Where
Jefferson County, 3.28 mi SSW of Fairbury to 3.53 mi NNW of Thompson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.107, -97.196

The emergency manager reported water across a few county roads southwest of Fairbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804611, 813582, 810934, 804610.